Aa
A
A
A
Close
Heart Rhythm Community
12k Members
Avatar universal

Potassium Nitrate

Could the potassium nitrate in toothpaste for sensitive teeth be enough to cause palpitations?  I have used it for quite a while and ran out about a month ago. When I bought toothpaste got regular by mistake and used the whole tube.  During this time my palps were the best they have been in a LONG time.  Hardly even noticed anything.  Ran out of toothpaste, bought the sensitive stuff and after about a week I'm flipping and flopping all over the place again.  I stopped using it tonight and will go back to the regular and see what happens.  
8 Responses
995271 tn?1463927859
It's so hard to tell, ectopics come and go on their own.
Avatar universal
Wow.  I started using Pro-Namel several weeks ago - couple months - and now that I think about it, that is when my coughing began.  Thought it was allergies to pollen, etc., but after reading more than a few people's accounts of this type of toothpaste with potassium nitrate as an ingredient, it makes me wonder.  Is the potassium nitrate what is causing the breathing problems.....from toothpaste?  I looked up the ingredients on Pro-Namel and one of the two active ones is potassium nitrate and the other is flouride.  Apparently, potassium nitrate should not be inhaled, etc. as it could case ------  yep, coughing and breathing difficulties!  What has the FDA said about this?  Apparently they approved it, but the FDA's history has been checkered.  I guess user beware needs to be the slogan of the day here.  I'm going back to my regular toothpaste to see if my coughing slows or goes away.  To everyone's better health!
Avatar universal
CFS56, I'm interested in what you've experienced since making this post.  About two years ago my palpitations (PVCs) got markedly worse -- every 3rd beat was a PVC sometimes, with 33k PVCs in a day (versus before, a palp now and then -- basically unnoticeable and unremarkable).  The first time I recognized a possible association b/t palps and pronamel, I thought "no way."  So I started using pronamel again, and a few days later the worse palps came back and stayed around, trailing off a week or so after stopping pronamel.  Have done one further test and same results.  Certainly not scientific, but makes me wonder.  I'm doing a further test now.  
Avatar universal
intresting... im using sensodine toothpaste and my heart has been acting up bad.. couldnt figure out why because nothing has changed but that... I will do the test too. I have nsvt... ugh... I do know almonds omega 3 and msg also bother me big time... will let you know thanks
1569985 tn?1328251082
I've heard of some people being sensitive to omega 3's and msg, but had not heard about the almonds.  There's another thing that's supposed to be good for you causing trouble!  I can ell msg definitely makes a difference in my heart going faster.
Avatar universal
Yep almonds very bad for me...:(
Avatar universal
I am on week 4 of no palpitations after experiencing them almost daily for the last year.  I have cut out MSG, BHA/BHT (even in lotions), nitrates and all artificial sweeteners.
Avatar universal
I switched to Sensodyne and after a week I began having nonstop palpitations. My husband insisted that I go to an urgent care clinic. The urgent care doctor insisted that I go to the emergency room because he felt my ekg reading warranted a visit. The doctor saw nothing wrong. I mentioned every possibility except the Sensodyne. After the emergency room visit, I stopped using Sensodyne and the palpitations have stopped. I believe it is the potassium Nitrate that caused the palpitations.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.